Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 261, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jun 17, 1997, 2:52 AM CDT for Gregg County, Texas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1997, 2:52 AM CDT (07:52 UTC)
- Expired
- Jun 17, 1997, 3:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Gregg County, TX
The radar
The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:54 AM CDT | Hail 1 | Longview, TX | |
| Jun 17, 3:00 AM CDT | Thunderstorm Wind 60 | Longview, TX | Several large trees were blown down along Hwy 1845. |
| Jun 17, 3:05 AM CDT | Thunderstorm Wind 60 | White Oak, TX | Several large trees were blown down across Hwy 80. |
| Jun 17, 3:15 AM CDT | Thunderstorm Wind 65 | Longview, TX | Several trees and power lines were blown over resulting in numerous power outages in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 11:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2912 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 170751 RRA SVRSHV TXC183-170845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 252 AM CDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 AM CDT FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...GREGG COUNTY AT 249 AM CDT...DOPPLER RADAR IN SHREVEPORT DETECTED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES NORTH OF LONGVIEW TO GLADEWATER. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 4/18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:50 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 17, 1:50 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 150 AM CDT TUE JUN 17 1997 MODELS SIMILIAR IN MOVING UPPER LOW FROM WEST TX TO SOUTHERN MISSOURI BY TONIGHT AS UPPER TROF DEVELOPS OVER EASTERN U.S. ON WED AND RIDGE DEVELOPS OVER CENTRAL U.S. COLD FRONT CURRENTLY FROM NORTHWEST AR INTO NORTH CENTRAL TEXAS WITH A COUPLE OF SQUALL LINES AHEAD OF IT WILL MOVE SLOWLY EAST AND SOUTHEAST DURING THE PERIOD PROBABLY BECOMING STATIONARY FROM NEAR AEX TO LFK BY 19/00Z...AND IF NGM IS CORRECT NOT THAT FAR. WITH NORTHWEST FLOW SETTING UP ON WED. WILL LEAVE IN SOME POPS FOR WED AS A WEAK SYSTEM IS MOVING SOUTH IN THE FLOW AND BOUNDARY WILL BE HANGING AROUND AT LEAST OVER THE SOUTHERN SECTIONS. WILL NEED SEVERE IN TODAY AS 50 KNOTS PROGGED AT 500MB ACROSS NORTHEAST TX INTO NORTHWEST LA AS VORT MAX MOVES ACROSS...WITH CAPES OF 1000 TO 2000 J/KM AND LIS OF -5 WHICH MAY BE UNDER DONE. SHV 88/73/89 532 MLU 89/74/90 542 IV
In the hours before
Local storm report, Jun 17, 12:44 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM 10 W SAN AUGUSTINE TX 1.75 INCH HAIL
06/16/97 SAN AUGUSTINE
18Local storm report, Jun 17, 12:45 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1244 AM CDT THU JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
6
1115 PM 10 W SAN AUGUSTINE TX 1.75 INCH HAIL
06/16/97 SAN AUGUSTINE
18Local storm report, Jun 17, 1:19 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM 3 W QUITMAN TX 70 MPH TSTM GUST
06/17/97 WOOD
ELEVENLocal storm report, Jun 17, 1:22 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
119 AM CDT TUE JUN 17 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 AM 3 W QUITMAN TX 70 MPH TSTM GUST
06/17/97 WOOD
ELEVENThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:12 PM CDT | Severe Thunderstorm Warning | SHV | Angelina, Nacogdoches | 48 min |
| Jun 16, 11:09 PM CDT | Severe Thunderstorm Warning | SHV | San Augustine | 66 min |
| Jun 17, 12:57 AM CDT | Severe Thunderstorm Warning | SHV | Wood | 48 min |
| Jun 17, 1:20 AM CDT | Severe Thunderstorm Warning | SHV | Franklin | 25 min |
| Jun 17, 1:35 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Titus | 40 min |
| Jun 17, 1:58 AM CDT | Severe Thunderstorm Warning | SHV | Smith, Wood | 62 min |
| Jun 17, 2:07 AM CDT | Severe Thunderstorm Warning | SHV | Morris | 53 min |
| Jun 17, 2:23 AM CDT | Severe Thunderstorm Warning | SHV | Upshur | 67 min |
| Jun 17, 2:35 AM CDT | Flash Flood Warning | SHV | Camp, Morris, Titus, Wood | 4 hr |
| Jun 17, 2:57 AM CDT | Severe Thunderstorm Warning | SHV | Harrison, Marion | 63 min |
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | SHV | Cass | 42 min |
| Jun 17, 6:37 AM CDT | Severe Thunderstorm Warning | SHV | Angelina | 68 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.